My 84 year old mother has had a sleep study done and according to the study she does not have sleep apnea. However, she does wake up once or twice per night feeling like she has stopped breathing and she has a burning sensation over her body. She is on 2 liters of oxygen per night. What might the problem be? And what might be the cure?
Doctors Answers (3)
There are many possible causes for your mother awakening at night with the feeling that she is not breathing. First, one would need to review the sleep study. Generally, to make a diagnosis of sleep apnea there needs to be at least five events per hour. She may have had just a few events and was told she did not have sleep apnea. Next, there is obstructive sleep apnea (OSA) and central sleep apnea (CSA). CSA has several causes but is triggered by the respiratory center in the brain thinking that too much oxygen is present (relative to the carbon dioxide level) and tells the body to stop breathing for a moment. If this lasts for longer than usual, like 30-60 seconds, you may awaken gasping for air. One cause for central apnea is getting too much oxygen from external sources. Maybe she only needs one liter of oxygen. This will need to be determined by the doctor who ordered the 2 liters. She could, of course, be experiencing an isolated event of OSA. If the event is after midnight when REM sleep is most prominent, we are more likely to have OSA but less likely to gave CSA. As REM sleep is a very light stage of sleep we are more easily aroused and there are more autonomic nervous system symptoms such as heart racing and hot sensations. Our body is mostly paralyzed and we lose our ability to adjust to the ambient (room) temperature. There are medications which may help. I would seek the advice of the physician who interpreted your mother's sleep study.
There are no sleep disorders that have that symptom as a presentation. Since she is on Oxygen and has presumably other medical problems, a visit with her lung specialist or a neurologist would be in order.
I would talk to her doctor. It could be medications, reflux